Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 25, 2009, 3:36 PM EDT for Carter County, Lawrence County, Kentucky. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2009, 3:36 PM EDT (19:36 UTC)
- Expired
- Jun 25, 2009, 4:46 PM EDT
- In force
- 70 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 251936
FFWRLX
KYC043-127-252230-
/O.NEW.KRLX.FF.W.0014.090625T1936Z-090625T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT THU JUN 25 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARTER COUNTY IN KENTUCKY...
THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
PARK...GRAYSON...CARTER CAVES STATE PARK...
NORTHWESTERN LAWRENCE COUNTY IN KENTUCKY...
* UNTIL 630 PM EDT
* AT 335 PM EDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM
OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GESLING
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3833 8334 3836 8324 3842 8325 3850 8319
3845 8303 3840 8297 3841 8291 3836 8278
3817 8282 3818 8300 3820 8301 3819 8306
3827 8316 3819 8326 3823 8331
$$
261 follow-up statement
000
WGUS71 KRLX 252046
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT THU JUN 25 2009
KYC043-127-252056-
/O.CAN.KRLX.FF.W.0014.000000T0000Z-090625T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER KY-LAWRENCE KY-
446 PM EDT THU JUN 25 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
LAWRENCE AND CARTER COUNTIES IN KENTUCKY...
THE FLASH FLOOD WARNING HAS BEEN CANCELLED AS HEAVY RAIN IS NO LONGER
EXPECTED. HOWEVER...EXCESS RUNOFF MAY ALLOW STREAMS AND CREEKS TO
RISE A LITTLE BEFORE THEY START TO RECEDE.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3833 8334 3836 8324 3842 8325 3850 8319
3845 8303 3840 8297 3841 8291 3836 8278
3817 8282 3818 8300 3820 8301 3819 8306
3827 8316 3819 8326 3823 8331
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:59 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 25, 1:59 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 159 PM EDT THU JUN 25 2009 .SYNOPSIS... COLD FRONT MOVES THROUGH FRIDAY. NEXT COLD FRONT EXPECTED LATE SUNDAY. && .NEAR TERM /THROUGH FRIDAY/... CONVECTION ALONG WV/KY BORDER REGION WILL CONTINUE MOVING SOUTH- SOUTHEASTWARD FOR REST OF THE AFTERNOON. ADDITIONAL CONVECTION EXPECTED TO FORM OVER CENTRAL AND WESTERN OHIO AND WILL MOVE SOUTHEASTWARD THIS EVENING AND OVERNIGHT. SLIGHT RISK OF SEVERE THUNDERSTORMS PER SPC AS FAR EAST AS OHIO RIVER. OTEHRWISE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO FRIDAY AHEAD OF A SURFACE COLD FRONT DROPPING SOUTHWARD FROM THE GREAT LAKES. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... MODELS DIFFER ON TIMING OF COLD FRONT. GFS IS A TAD SLOWER THAN THE NAM. PREFER A BLEND AND HAVE FRONT JUST PAST CWA. IN ANY CASE DID KEEP SLT CHC AND CHC POPS IN FOR MUCH OF CWA INITIALLY AND DECREASE FROM WEST TO EAST DURING THE DAY ON FRIDAY. DRIER AIR MAKES ITS WAY IN ALONG WITH HIGH PRESSURE BEHIND THE FRONT FOR FRIDAY NIGHT AND SATURDAY. NEXT FRONT MAKE ITS WAY TOWARDS THE REGION ON SUNDAY. AGAIN TIMING DIFFERENCES IN THE MODELS. WENT AGAIN WITH A BLEND AND GENERALLY WENT WITH INCREASING POPS OVER MUCH OF THE CWA ON SUNDAY. GENERALLY WENT WITH BLEND OF CURRENT GRIDS AND GUID THROUGHOUT. DID KEEP TEMPS ON THE WARM SIDE DURING THE DAY AND GENERALLY IN THE 60S AT NIGHT && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MINOR TIMING DISCREPANCIES BETWEEN MODELS. LOW SLOWLY TRACKS THROUGH THE GREAT LAKES MONDAY THROUGH WEDNESDAY. MOST OF THE MOISTURE STAYS NORTH OF CWA. ALTHOUGH WEAK LOBE TO PASS CLOSE ENOUGH TO WARRANT SLT CHC POPS ON WED. GENERALLY KEPT WITH HPC GUID THROUGHOUT. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CONVECTION WITH TOPS UP TO FL450 ALONG WV/KY BORDER MOVING SSE AND WILL CLEAR AREA BY 21Z. ADDITIONAL CONVECTION FORMING OVER WESTERN/CENTRAL OHIO WILL MOVE ACROSS AREA THIS EVENING. CHANCE FOR THUNDERSTORMS CONTINUES OVERNIGHT AND FRIDAY AHEAD OF A COLD FRONT DROPPING SOUTHWARD FROM GREAT LAKES. AFTER 18Z SATURDAY... NO SIGNIFICANT WEATHER THROUGH THE PERIOD. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/ARJ/TJT NEAR TERM...JKF SHORT TERM...ARJ/TJT LONG TERM...ARJ/TJT AVIATION...JKF
Hazardous weather outlook, Jun 25, 3:38 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 338 AM EDT THU JUN 25 2009 KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031- 260745- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT- RITCHIE-DODDRIDGE-HARRISON- 338 AM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-032>040-046-047- 260745- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA- ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-TAYLOR- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 338 AM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 25, 9:47 AM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 947 AM EDT THU JUN 25 2009 OHZ083-086-251415- GALLIA-JACKSON- 947 AM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM WILL AFFECT GALLIA AND SOUTHEASTERN JACKSON COUNTIES... AT 946 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR RIO GRANDE...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CENTERPOINT AROUND 955 AM...RIO GRANDE AROUND 1000 AM...ADAMSVILLE AROUND 1005 AM...GAGE AROUND 1010 AM AND GALLIPOLIS AROUND 1015 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Special weather statement, Jun 25, 1:17 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 117 PM EDT THU JUN 25 2009 KYZ101>103-251745- BOYD-CARTER-GREENUP- 117 PM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTHEASTERN CARTER AND SOUTHERN GREENUP COUNTIES... AT 116 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR GREENBO LAKE...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR HOPEWELL AROUND 125 PM...NAPLES AROUND 135 PM AND COALTON AROUND 145 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 25, 2:04 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL GRAYSON 38.33N 82.94W
06/25/2009 E0.75 INCH CARTER KY DEPT OF HIGHWAYS
&&
NWSpecial weather statement, Jun 25, 2:30 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT THU JUN 25 2009 KYZ102-251900- CARTER- 230 PM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTER COUNTY... AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR CARTER...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR GESLING AROUND 240 PM...CARTER CAVES STATE PARK AROUND 245 PM...OLIVE HILL AROUND 255 PM AND GRAHN AROUND 300 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Special weather statement, Jun 25, 3:25 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT THU JUN 25 2009 KYZ102-252000- CARTER- 325 PM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM WILL AFFECT CARTER COUNTY... AT 321 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR CAMP DIX...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CARTER AROUND 350 PM...GESLING AROUND 355 PM AND OLIVE HILL AROUND 400 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup, Lawrence | 44 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.